Management of drug allergy in patients with acquired immunodeficiency syndrome

Paul A. Greenberger*, Roy Patterson

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

52 Scopus citations

Abstract

Management of patients with acquired immunodeficiency syndrome (AIDS) is complicated by a high frequency of adverse drug reactions to trimethoprim-sulfamethoxazole and pentamidine. Because of the lack of suitable alternative antiparasitic drugs, some patients who have experienced previous allergic-type reactions to antimicrobial agents may require readministration with incriminated drugs. We report the outcome of seven drug-allergic patients with AIDS evaluated from 1982 to 85. Readministration of pentamidine was carried out without repeated reactions in three patients, and sulfadiazine and sulfamethoxazole-trimethoprim were readministered after very cautious test dosing in two other patients. A generalized maculopapular rash developed after 10 days of sulfadiazine therapy for Toxoplasma chorioretinitis but has been managed with prednisone, 20 to 30 mg/day for 3 months, and sulfadiazine has been continued. The administration of prednisone, 100 to 200 mg daily for treatment of severe cutaneous vasculitis from azulfidine in another patient, did not result in suprainfection. The complexities and potential legal risk of readministration of drugs in the drug-allergic patient with AIDS are emphasized in that coincidental deaths occurred in two patients 48 and 96 hours after readministration of pentamidine.

Original languageEnglish (US)
Pages (from-to)484-488
Number of pages5
JournalThe Journal of allergy and clinical immunology
Volume79
Issue number3
DOIs
StatePublished - Mar 1987

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology

Fingerprint Dive into the research topics of 'Management of drug allergy in patients with acquired immunodeficiency syndrome'. Together they form a unique fingerprint.

Cite this